Florida, 2007

Hail in Florida, August 19, 2007

August 19, 2007 · NWS TAE · 1 event in 1 county or zone

Penny size hail fell in Chipley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Penny size hail fell in Chipley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 19, 12:00 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 19, 12:00 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT SUN AUG 19 2007

.SYNOPSIS...TODAY IS UNFOLDING AS IS EXPECTED FOR THE SOMEWHAT RARE
TYPE 7 SEA BREEZE REGIME WITH THE 1000-700 MB MEAN LAYER VECTOR WIND
(MLVW) OUT OF THE SE AT 15 KNOTS. WITH ONLY MARGINAL MOISTURE AND
INSTABILITY PARAMETERS...ONLY ISOLATED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED THUS FAR...AND WITH THE UPPER LOW OVER THE CENTRAL
GULF OF MEXICO PULLING FURTHER AWAY...EXPECT ADDITIONAL WARMING AND
DRYING IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...AS THE
PERSISTENT UPPER RIDGE BEGINS TO REGAIN ITS FOOTHOLD OVER THE AREA.
OVER THE COASTAL WATERS...WINDS REMAIN GENERALLY OUT OF THE SE AT 10
TO 15 KTS.

&&

.SHORT TERM...AS RARE AS IT IS FOR EXTENDED HEAT WAVES AND
RELATIVELY DRY CONDITIONS TO CONTINUE OVER OUR REGION IN MID
AUGUST...THAT IS EXACTLY WHAT APPEARS IN STORE FOR OUR AREA FOR MUCH
OF THE UPCOMING WEEK AS THE DOMINANT UPPER RIDGE REGAINS CONTROL
OVER THE SE U.S....WHILE VERY POWERFUL HURRICANE DEAN PASSES OFF
WELL TO OUR SOUTH. THE ONE DIFFERENCE WITH THE HEAT THIS WEEK COULD
BE SLIGHTLY LOWER SFC DEWPOINTS WHICH MAY SAVE US FROM FULL HEAT
ADVISORY CONDITIONS OF 110 DEGREES PLUS...BUT INDEX VALUES BETWEEN
100 AND 109 CERTAINLY APPEAR TO BE STRONG POSSIBILITIES FOR MANY OF
THE UPCOMING DAYS. WILL ALSO KEEP POPS ON THE LOW SIDE (AROUND 20
PERCENT ACROSS THE BOARD IN THE AFTERNOON) UNDER THE SUBSIDENCE
ENVELOPE OF THE UPPER RIDGE...BUT CLEARLY NOT AS LOW AS THE MAV
GUIDANCE WOULD INDICATE. OVER OUR COASTAL WATERS...THE MID SHIFT
PERFORMED SUCH A DETAILED AND PRECISE ANALYSIS AND FCST FOR THE
UPCOMING SWELLS FROM HURRICANE DEAN...PLAN TO ESSENTIALLY LEAVE THE
FCST AS IS FOR THE TIME BEING AS LITTLE HAS CHANGED WITH REGARD TO
DEANS OFFICIAL TRACK AND TIMING. SHOULD A MORE SOUTHWARD TREND
DEVELOP IN DEANS FCST TRACK...THE SWELL HEIGHTS COULD BE A BIT
LOWER AT THE VERY END OF THE PERIOD WITH DEAN IN THE BAY OF
CAMPECHE.

&&

.LONG TERM...TUESDAY NIGHT-SATURDAY.
A CONTINUANCE OF VERY HOT CONDITIONS AND FAIRLY BENIGN WEATHER
CONDITIONS WILL CONTINUE ACROSS OUR CWA THROUGH THE FIRST PORTION
OF THE PERIOD AS THE DEEP LAYER RIDGE REMAINS IN CONTROL. THURSDAY
AFTERNOON THROUGH SATURDAY...A WEAK SURFACE TROUGH OR FRONTAL
BOUNDARY PUSHES SOUTHWARD TOWARD THE AREA. MODELS ARE SHOWING AN
INCREASE IN THE DEEP LAYER MOISTURE ACROSS THE AREA THROUGH THIS
TIME PERIOD. THIS WILL INCREASE THE CHANCES FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. LATE WEDNESDAY NIGHT AND INTO
THURSDAY...THE OBJECTIVE AIDS AND OFFICIAL NHC TRACK ARE NOW ALL
IN FAIRLY GOOD AGREEMENT WITH HURRICANE DEAN MAKING LANDFALL IN
MEXICO AFTER CROSSING OVER THE BAY OF CAMPECHE.

&&

.AVIATION...PREVAILING VFR THROUGH THE TAF PERIOD. WENT WITH TWO
HOUR TEMPO GROUP AT PFN FROM 18Z-20Z SINCE WE HAVE ONGOING
CONVECTION THERE. OTHERWISE...CONVECTIVE COVERAGE TOO SMALL TO
WARRANT A MENTION IN THE OTHER TERMINAL FORECASTS. OVERNIGHT WE MAY
SEE A BRIEF PERIOD OF MVFR VSBYS.

&&

.MARINE...
AFTER A FEW CALCULATIONS...IT APPEARS THAT THE WAVE MODELS ARE
PROVIDING LOWER THAN EXPECTED SEAS ACROSS THE AREA AS DEAN PASSES
WELL TO THE SOUTH. BASED ON THE NHC FORECAST TRACK AND WIND
RADIIS...THE CENTER OF HURRICANE DEAN WILL BEGIN ENTERING THE
YUCATAN CHANNEL ON MONDAY EVENING. 12HRS LATER...THE CENTER OF DEAN
WILL BE OVER THE YUCATAN PENINSULA. THIS WILL PROVIDE AN OPTIMAL
FETCH WINDOW IN THE CHANNEL POINTED TOWARD OUR MARINE AREA FOR A
DURATION OF APPROXIMATELY 12 TO 18 HRS. UTILIZING THE WAVE ANALYSIS
AND FORECASTING NOMOGRAMS WE CALCULATED THE SWELL AND PERIOD
PROVIDED A 180NM X 120NM (WENT VERY CONSERVATIVE WITH A 35 TO 40
KNOT FETCH WINDOW) FETCH AREA ACROSS THE CHANNEL FAVORABLE FOR OUR
COAST BEGINNING LATE MONDAY EVENING. AT THE EXIT REGION OF THIS
FETCH WINDOW...THE WAVES WERE CALCULATED AT 8-11 FEET AT 9 SECONDS.
THE DECAY DISTANCE FROM THE EXIT REGION IN THIS BOX TO OUR COAST IS
APPROXIMATELY 550NM. THE WAVE TRAVEL TIME IS ROUGHLY 30HRS. UPON
ARRIVAL OF OUR COASTAL WATERS AND GIVEN THE DECAY DISTANCE AND THE
PROCESS OF ANGULAR DISPERSION WE EXPECT THESE SOUTHERLY SWELLS TO BE
APPROXIMATELY 4 TO 6 FEET AT 12 TO 13 SECONDS AND POSSIBLY A LITTLE
HIGHER CONSIDERING THE VERY CONSERVATIVE CALCULATIONS USING ONLY
35-40 KNOTS. SEAS WILL BEGIN TO SLOWLY BUILD ON TUESDAY AND PEAK
LATE TUESDAY NIGHT BEFORE SLOWLY SUBSIDING THROUGHOUT THE DAY ON
WEDNESDAY. THESE STEPS WILL NEED TO BE REPEATED AS DEAN MOVES ACROSS
THE SWRN GOMEX SOMETIME AROUND TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

&&

.FIRE WEATHER...WITH THE HIGH TEMPS...GOOD MIXING...AND SLIGHTLY
DRIER SFC TDS EXPECTED THIS WEEK...WOULD NOT BE SURPRISED TO SEE
SOME RED FLAG OR NEAR RED FLAG CONDITIONS POP UP ACROSS PORTIONS OF
THE INTERIOR FL BIG BEND OR PANHANDLE FROM TIME TO TIME...SO WILL
NEED TO MONITOR CONDITIONS MORE CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73  99  74 100  74 /  10  20  10  20  10
PANAMA CITY  77  95  78  98  79 /  10  20  10  20  10
DOTHAN       72  97  75  99  75 /  10  20  10  20  10
ALBANY       74 100  75 100  77 /  10  20  10  20  10
VALDOSTA     72  99  71 100  74 /  10  20  10  20  10
CROSS CITY   73  98  73  99  74 /  10  20  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...BARRY
SHORT TERM....GOULD
LONG TERM/MARINE...GIBBS
Hazardous weather outlook, Aug 19, 3:29 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
529 AM EDT SUN AUG 19 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-201000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
529 AM EDT SUN AUG 19 2007 /429 AM CDT SUN AUG 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE ISOLATED AT BEST
ACROSS THE AREA. HEAT INDICES ARE EXPECTED REACH 100 DEGREES THIS
AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AFTERNOON SHOWERS AND THUNDERSTORMS SHOULD REMAIN ISOLATED AT
BEST THROUGH THE PERIOD. HEAT INDICES WILL BE SEVERAL DEGREES
OVER 100 EACH DAY. WINDS OVER THE GULF COASTAL WATERS WILL BEGIN
TO INCREASE LATER IN THE WEEKEND. AS HURRICANE DEAN PASSES NEAR
THE YUCATAN CHANNEL MONDAY INTO TUESDAY...SWELLS WILL PROPAGATE
NORTHWARD INTO THE NORTHEAST GULF RESULTING IN SEAS THAT COULD
REACH ADVISORY LEVELS BY TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GIBBS

The radar

The Eglin Afb radar (KEVX), 44 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
August 19, 2:50 PM CST
Where
Washington County, Chipley
Measured
0.75 in hail
Reported by
Public
Coordinates
30.780, -85.530

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53686.